Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 4, 2011, 11:32 PM EDT for 4 counties in New York. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2011, 11:32 PM EDT (03:32 UTC)
- Expired
- Sep 5, 2011, 1:00 AM EDT
- In force
- 88 min
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 37 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
732
WWUS81 KBUF 050332
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1132 PM EDT SUN SEP 4 2011
NYZ004>008-050500-
CAYUGA NY-JEFFERSON NY-LEWIS NY-OSWEGO NY-WAYNE NY-
1132 PM EDT SUN SEP 4 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF MODERATE RAIN WITH EMBEDDED THUNDERSTORMS
PRODUCING VERY HEAVY DOWNPOURS. THE STORMS ARE MOVING NORTHEAST AT
25 MPH. MOST AREAS WILL RECEIVE AT LEST A HALF INCH OF RAIN
BETWEEN 11:30 AND 1 AM...WITH SITES UNDER THE DOWNPOURS PICKING UP
AS MUCH AS 2 INCHES. THIS WILL RESULT IN PONDING OF WATER ON
ROADWAYS WITH SOME POOR DRAINAGE FLOODING.
LAT...LON 4357 7518 4342 7553 4348 7581 4333 7588
4311 7723 4330 7710 4330 7691 4337 7695
4332 7679 4353 7642 4354 7623 4380 7624
4390 7645 4390 7614 4410 7638 4424 7612
4430 7614 4441 7585 4410 7516 4362 7510
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 4, 9:53 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 4, 9:53 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 953 PM EDT SUN SEP 4 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL EASE ACROSS THE REGION TONIGHT... INTERACTING WITH A WARM AND MUGGY AIRMASS THAT HAS BEEN IN PLACE SINCE THURSDAY. THIS WILL RESULT IN WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS. THE RAIN WILL THEN GRADUALLY TAPER OFF MONDAY...THOUGH CLOUDY AND COOL WEATHER WILL LINGER UNTIL HIGH PRESSURE FINALLY BUILDS INTO THE REGION ON TUESDAY. && .NEAR TERM /THROUGH MONDAY/... AT 01Z...A SLOW MOVING COLD FRONT STRETCHED FROM NEAR YYZ...DOWN THE AXIS OF LAKE ERIE TO ABOUT CLE. ALONG AND AHEAD OF THIS FRONT...A SOLID BAND OF MODERATE TO OCCASIONALLY HEAVY RAIN WITH SOME EMBEDDED THUNDER WAS PUSHING EAST. THIS ACTIVITY WAS BEING FUELED BY A DEEP SOUTHWESTERLY FLOW OF RICH TROPICAL MOISTURE... WHICH IS BEING LIFTED BY BOTH THE LOW LEVEL CONVERENT FLOW NEAR THE SFC FRONT AND AN INCREASINGLY DIFFLUENT FLOW IN THE RIGHT REAR QUAD OF A 110+ KT UPPER LEVEL JET. ALL OF THIS WILL ADD UP TO A CERTAINTY OF RAINFALL ACROSS OUR AREA OVERNIGHT...WITH THE RAIN POSSIBLY BECOMING HEAVY AT TIMES GIVEN BOTH THE DEEP/STRONG NATURE OF THE LIFT AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. A ROUGH CONSENSUS OF MODEL AND HPC QPF SUPPORTS A POTENTIAL FOR BASIN AVERAGE RAINFALL AMOUNTS OF TWO THIRDS OF AN INCH TO OVER AN INCH THROUGH TONIGHT...WITH THE HIGHEST AMOUNTS ACROSS OUR EASTERN ZONES. FOR THESE REASONS...HAVE CONTINUED TO MENTION LOCALLY HEAVY RAIN IN THE FORECAST FOR TONIGHT...WHILE KEEPING AT LEAST A CHANCE OF THUNDER IN THE FORECAST GIVEN LINGERING ELEVATED INSTABILITY INTO THE OVERNIGHT HOURS. THE SURFACE COOL FRONT ITSELF WILL PASS THROUGH THE REGION LATER TONIGHT AND EARLY MONDAY MORNING...THEN WILL GRADUALLY SLIDE OFF INTO NEW ENGLAND MONDAY AFTERNOON ALONG WITH THE AXIS OF DEEPER MOISTURE. THIS WILL RESULT IN ANY SHOWERS DIMINISHING IN INTENSITY AND SLOWLY TAPERING OFF FROM WEST TO EAST DURING THE COURSE OF MONDAY...THOUGH THE ACTIVITY WILL LIKELY TO HANG IN THROUGH THE DAY ALONG OUR EXTREME SOUTHEASTERN PERIPHERY. ANOTHER THIRD TO HALF OF AN INCH OF RAIN WILL BE POSSIBLE ACROSS FAR EASTERN SECTIONS MONDAY...WITH MUCH LESSER AMOUNTS ACROSS THE FAR WEST. EVEN WHERE THE RAIN DOES END ON MONDAY...CLOUDY CONDITIONS WILL LIKELY REMAIN IN PLACE GIVEN BOTH THE INCREASINGLY COOL AIRMASS ALOFT...AND THE LINGERING NORTHERLY UPSLOPE FLOW OFF OF LAKE ONTARIO. COUPLED WITH A SUBSTANTIALLY COOLER AIRMASS ADVECTING IN BEHIND THE DEPARTING FRONT...THE LINGERING CLOUDS AND PRECIP WILL RESULT IN MUCH COOLER HIGH TEMPERATURES ON MONDAY COMPARED TO THE PREVIOUS FEW DAYS...WITH READINGS STRUGGLING TO GET MUCH ABOVE THE LOWER TO MID 60S IN MOST LOCATIONS. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... THE LATEST NAM HAS COME A LITTLE MORE IN LINE WITH THE GFS AND THE ECMWF BY SHOWING A MORE PROGRESSIVE MOVEMENT TO THE UPPER LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT. THE MODELS GENERALLY AGREE THAT THE SLOWLY DEPARTING COLD FRONT WILL REACH THE NEW ENGLAND COAST BY TUESDAY MORNING WITH A COUPLE OF WEAK WAVES MOVING NORTHEAST ALONG THE BOUNDARY. AS A RESULT...EXPECT A GRADUAL WEST TO EAST DECREASE IN SHOWERS MONDAY NIGHT WITH MOST AREAS WEST OF THE GENESEE VALLEY EXPECTED TO SEE MAINLY DRY CONDITIONS BEFORE DAYBREAK TUESDAY. ANY SHOWERS THAT LINGER INTO TUESDAY MORNING SHOULD END FAIRLY QUICKLY AS THE UPPER LEVEL TROUGH AND SURFACE COLD FRONT CONTINUE TO PULL OUT TO THE EAST. THE NORTHERLY UPSLOPE FLOW BEHIND THE FRONT AND LINGERING LOW LEVEL MOISTURE WILL LIKELY RESULT IN A FAIR AMOUNT OF CLOUDS THROUGH TUESDAY MORNING...BUT THE MOISTURE SHOULD THIN OUT DURING THE AFTERNOON AS HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST. THIS SHOULD RESULT IN SOME SUNSHINE DURING THE AFTERNOON...BUT IT WILL BE COOL WITH TEMPERATURES EXPECTED TO RANGE THROUGH THE 60S. CLOUDS WILL CONTINUE TO THIN OUT TUESDAY NIGHT AS THE SURFACE HIGH EXTENDS EAST INTO NEW YORK STATE. WEDNESDAY AND WEDNESDAY NIGHT...THE REMNANTS OF TROPICAL STORM LEE ARE FORECAST TO LIFT NORTH FROM THE TENNESSEE VALLEY BEFORE GETTING ABSORBED BY 'KATIA' ON THURSDAY. THE NORTHERN EDGE OF THE PCPN SHIELD MAY IMPACT THE SOUTHERN TIER AND UPPER GENESEE VALLEY...WHILE AREAS TO THE NORTH SEE AN INCREASE IN CLOUD COVER. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THE CONFIDENCE IN THE FORECAST DURING THIS TIME PERIOD IS STILL NOT THAT HIGH DUE TO QUESTIONS REGARDING THE POSSIBLE IMPACTS FROM THE REMNANTS OF LEE AND KATIA. WHILE THE LATEST GUIDANCE SUGGESTS THAT THE BULK OF THE MOISTURE FROM KATIA WILL LIKELY STAY WELL EAST OF OUR CWA THURSDAY AND FRIDAY...THE UPPER LEVEL REFLECTION OF WHAT IS LEFT OF LEE MAY STILL BRING A FEW SHOWERS TO PARTS OF THE CWA. FOR SATURDAY AND SUNDAY...IT LOOKS LIKE THE TROPICAL SYSTEM WILL BE FAR ENOUGH TO THE EAST...WHILE HIGH PRESSURE SETTLES SOUTH ACROSS NEW YORK STATE. THEREFORE...WILL INDICATE DRY CONDITIONS FOR NOW. TEMPERATURES WILL BE SEASONABLE WITH DAYTIME HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE 50S. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS WERE FOUND ACROSS THE VAST MAJORITY OF WESTERN AND NORTH CENTRAL NEW YORK EARLY THIS EVENING...BUT AS THE NIGHT PROGRESSES...A SLOW MOVING COLD FRONT WILL SETTLE OVER THE REGION AND HELP TO DETERIORATE CONDITIONS TO MVFR (IFR SOUTHERN TIER). SHOWERS WILL BECOME MORE WIDESPREAD DURING THE COURSE OF TONIGHT...WITH EMBEDDED THUNDERSTORMS PRODUCING HEAVY DOWNPOURS. WINDS WILL ALSO VEER FROM A DEEP SOUTHWESTERLY FLOW TO MORE OF A NORTHWEST FLOW. ON MONDAY...A NORTHERLY LOW LEVEL FLOW WILL HELP TO KEEP PLENTY OF UPSLOPE CLOUDS ACROSS THE REGION. THIS WILL KEEP CIGS AT MVFR LEVELS INTO AT LEAST THE MIDDAY HOURS (IFR SRN TIER) BEFORE SLOW IMPROVEMENT IS FORECAST FOR THE AFTERNOON AND EVENING. THE WEALTH OF CLOUDS WILL BE ACCOMPANIED BY SOME SHOWERS...ESPECIALLY SOUTH AND EAST OF THE NIAGARA FRONTIER. OUTLOOK... MONDAY NIGHT...MVFR CIGS PERSISTING AND POSSIBLY LOWERING BACK TO IFR. TUESDAY...IMPROVEMENT TO VFR. WEDNESDAY THROUGH FRIDAY...MAINLY VFR WITH PERIODIC CHANCES OF SHOWERS. && .MARINE... SOUTHWESTERLY WINDS OF 10 TO 20 KNOTS AHEAD OF A COLD FRONT WILL PERSIST THIS EVENING...THEN WILL WEAKEN AND VEER TO NORTHWESTERLY AND EVENTUALLY NORTHERLY FOLLOWING THE PASSAGE OF THE FRONT LATER TONIGHT AND MONDAY MORNING. ALL IN ALL...CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA...THOUGH A FEW PERIODS OF CHOPPY WAVES WILL BE POSSIBLE EARLY THIS EVEING AND AGAIN ON MONDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR/RSH NEAR TERM...JJR/RSH SHORT TERM...TJP LONG TERM...TJP AVIATION...RSH MARINE...JJR/RSH
Hazardous weather outlook, Sep 4, 7:47 PM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 747 PM EDT SUN SEP 4 2011 NYZ001>008-010>014-019>021-085-052100- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 747 PM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. A PERIOD OF LOCALLY HEAVY RAIN IS ALSO POSSIBLE THROUGH TONIGHT... WITH LOCALIZED MINOR FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-052100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 747 PM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
In the hours before
Special weather statement, Sep 4, 8:42 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 842 PM EDT SUN SEP 4 2011 NYZ001-002-010>012-085-050245- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE 842 PM EDT SUN SEP 4 2011 ...HEAVY RAINFALL EXPECTED THE REST OF THE EVENING... AT 840 PM AN AREA OF SHOWERS AND THUNDERSTORMS WAS OVER EASTERN LAKE ERIE AND THE NIAGARA PENINSULA. THE ACTIVITY WILL BE ENTERING ERIE AND NIAGARA COUNTIES BY 9, AND GENESEE AND ORLEANS COUNTIES BY 10. A PROLONGED PERIOD OF OCCASIONAL TORRENTIAL DOWNPOURS IS EXPECTED ACROSS AREAS NORTH OF HAMBURG AND ATTICA. POOR DRAINAGE FLOODING AND SIGNIFICANT PONDING ON AREA ROADWAYS CAN BE EXPECTED THROUGH MIDNIGHT.
Special weather statement, Sep 4, 9:20 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 920 PM EDT SUN SEP 4 2011 NYZ019>021-050330- CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 920 PM EDT SUN SEP 4 2011 ...HEAVY RAIN MOVING INTO THE SOUTHERN TIER... AT 920 PM AN EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS WAS ABOUT TO ENTER CHAUTAUQUA COUNTY FROM LAKE ERIE AND NORTHWEST PENNSYLVANIA. THE RAIN WILL OVERSPREAD THE ENTIRE SOUTHERN TIER THROUGH THE REMAINDER OF THE EVENING. MOST LOCATIONS WILL BE PRONE TO FREQUENT DOWNPOURS. LOCALIZED POOR DRAINAGE FLOODING, ALONG WITH SIGNIFICANT PONDING ON AREA ROADWAYS CAN BE EXPECTED AS THE RAIN SHIELD ADVANCES FROM WEST TO EAST. EASTERN CATTARAUGUS AND ALLEGANY COUNTIES WON'T SEE THE HEAVY RAIN ARRIVE THERE UNTIL BETWEEN 1030 PM AND 11.
Special weather statement, Sep 4, 11:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1132 PM EDT SUN SEP 4 2011
NYZ004>008-050500-
CAYUGA NY-JEFFERSON NY-LEWIS NY-OSWEGO NY-WAYNE NY-
1132 PM EDT SUN SEP 4 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF MODERATE RAIN WITH EMBEDDED THUNDERSTORMS
PRODUCING VERY HEAVY DOWNPOURS. THE STORMS ARE MOVING NORTHEAST AT
25 MPH. MOST AREAS WILL RECEIVE AT LEST A HALF INCH OF RAIN
BETWEEN 11:30 AND 1 AM...WITH SITES UNDER THE DOWNPOURS PICKING UP
AS MUCH AS 2 INCHES. THIS WILL RESULT IN PONDING OF WATER ON
ROADWAYS WITH SOME POOR DRAINAGE FLOODING.
LAT...LON 4357 7518 4342 7553 4348 7581 4333 7588
4311 7723 4330 7710 4330 7691 4337 7695
4332 7679 4353 7642 4354 7623 4380 7624
4390 7645 4390 7614 4410 7638 4424 7612
4430 7614 4441 7585 4410 7516 4362 7510
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 10:32 PM EDT | Areal Flood Advisory | BUF | Erie, Genesee, Wyoming | 3 hr |
| Sep 5, 1:28 AM EDT | Special Weather Statement | BUF | Jefferson, Lewis, Oswego | 92 min |
| Sep 5, 3:31 AM EDT | Small Craft Advisory | BUF | 6 hr |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.